Texas, 2020Flash Flooding in Texas, January 16, 2020
January 16, 2020 · NWS FWD · 5 events in 1 county or zone
An upper level disturbance produced scattered showers and isolated thunderstorms along and north of a stalling front over Central Texas. Locally heavy rain brought isolated flash flooding in the city of Fort Worth, TX.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance produced scattered showers and isolated thunderstorms along and north of a stalling front over Central Texas. Locally heavy rain brought isolated flash flooding in the city of Fort Worth, TX.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 16, 3:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 16, 3:30 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
330 AM CST Thu Jan 16 2020
.SHORT TERM...
/Today and Tonight/
Increasing rain chances and cooler conditions are the main
headlines in the short term forecast period.
The radarscope as of 0300 CST was starting to illuminate with
isolated to widely scattered showers developing. Area VWPs
sampled a veering low level wind field with 925-850mb flow
becoming more east/southeasterly resulting in gradual upglide
along the surface front which was located roughly near a Tyler to
to Burnet line. Ahead of this boundary, some patchy to areas of
fog will develop through the pre-dawn hours as the windshift has
not effectively overturned the boundary layer. At this time, dense
fog appears unlikely and I will forgo any advisories. Trends will
be monitored through the morning.
As we head through the morning hours, I expect a proliferation of
convective activity as low level ascent intensifies ahead of a
diffuse wave expected to eject out into the Big Country around
1000 CST. While most areas should see some measurable rainfall
today, the most concentrated rain/storm activity will initially
be focused near and just north of the I-20 corridor this morning
before shifting to the west and north through the day. Instability
in general will be on the order of a few hundred Joules per
kilogram and for that reason, I'll only advertise isolated
thunderstorms. Severe weather prospects appear low, but I wouldn't
be surprised if a stronger embedded updraft produced brief bouts
of small hail. It'll be much cooler today compared to the past few
periods as cold advection coupled with the cloud, rain and storms
should keep temperatures in check. If the NAM is to verify (which
is entirely possible), some areas across the Big Country may fall
into the upper 30s this morning and struggle to get above 40.
This would be a good 10 to 15 degrees below normal for this time
of year. Other areas will likely remain in the 50s (5 to 8
degrees below normal) with some 60s/70s possible as technical
"high temperatures" for the day across the Brazos Valley. Note,
however, many locations will see their high temperatures early on
today and the CAA will result in increasingly cooler conditions as
we venture into the afternoon and toward nightfall.
We should see a brief lull in the rain/isolated thunderstorm
activity this evening and into the night as we await the next
impulse arriving from the west. During this time, a surge of
moisture---likely associated with the retreating front---will
slosh back to the west and northwest. This could result in another
round of rain/storms as well as fog. For now, I'll keep mention
of fog out of the forecast, but it may need to be added as
warm/moist air slides atop the cooler near surface layer.
Bain
&&
.LONG TERM...
/Friday through Wednesday/
Another dreary day is expected on Friday areawide with rain
chances increasing as we go through the day. A large upper trough
will be ejecting into the Plains during the day allowing surface
pressures to rapidly fall. As an area of low pressure develops and
moves northeast, our cold front will quickly return north as a
warm front by afternoon. Forcing for ascent will be maximized
within a concentrated area of 925-850 mb warm advection just to
the northwest of the CWA during the morning hours, and most of the
ongoing rainfall will be in that area. We'll likely still have
some areas of rain ongoing farther east and south, but rain
chances will increase throughout North Texas during the afternoon
hours. As the upper trough continues eastward into the evening
hours, a cold front will slide south into the region by night.
Showers and perhaps a few thunderstorms will precede the front
with precipitation coming to an end from west to east overnight. A
lack of appreciable instability will be the main limiting factor
for a better coverage of thunderstorms through the day.
The weekend is shaping up to be quite nice and seasonably cool.
Skies will clear early Saturday and highs will top out in the mid
to upper 50s. A brisk north wind will make it feel a little
cooler. Continued cold advection into Sunday will mean another
cool day. Highs on Sunday will be in the lower 50s. We'll likely
see a late day increase in mid and high cloud cover on Sunday
which may also help limit temperatures.
A strong disturbance swinging through the mid-Mississippi River
Valley on Monday will send another cold front through the area.
This system should be dry but it will make for a chilly Monday and
Tuesday with highs likely staying in the upper 40s for most areas.
Moisture will return on Wednesday ahead of a potent late week
system that will likely bring additional rain chances.
Dunn
&&
.AVIATION... /Issued 1204 AM CST Thu Jan 16 2020/
/06Z TAFs/
Concerns---Rain chances increasing through the morning hours.
Thunder potential primarily predawn through mid-morning. Prolonged
IFR from the daylight hours Thursday into Thursday night.
Spotty showers have begun developing behind the surface position
of an advancing cold front. Additional convective elements are
likely through sunrise as warm/moist advection up the frontal
slope intensifies. Lift from an approaching impulse will encourage
a few embedded thunder-bearing updrafts to occur. Buoyant inflow
will maintain activity through and beyond the morning push.
The proximity of the surface front will maintain a shallow
postfrontal layer, the rain into which will deteriorate flying
conditions into the IFR category during the daylight hours
Thursday. The surface winds will steadily gain an easterly
component, which should preclude any improvement late Thursday
into Thursday evening. The ongoing moist isentropic upglide may
actually worsen conditions with drizzle continue beyond the end of
the convective event.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 50 44 57 49 58 / 80 60 80 70 5
Waco 56 47 63 51 62 / 70 30 70 60 10
Paris 54 43 52 48 56 / 70 40 70 80 10
Denton 47 46 55 46 56 / 90 70 90 70 5
McKinney 49 46 56 48 56 / 80 60 80 80 5
Dallas 51 48 57 49 59 / 80 60 80 70 5
Terrell 56 47 59 49 59 / 80 40 70 80 10
Corsicana 58 50 65 53 61 / 60 30 60 70 20
Temple 56 55 64 53 62 / 60 40 60 50 20
Mineral Wells 46 45 52 44 56 / 90 70 80 50 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
24/91
Hazardous weather outlook, Jan 16, 3:43 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
343 AM CST Thu Jan 16 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170945-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
343 AM CST Thu Jan 16 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Fog will be possible this morning across the Brazos Valley and
visibility may be reduced down to 1 mile.
Isolated to scattered thunderstorms are possible today across North
and Central Texas. Widespread severe weather looks unlikely, but a
few strong storms capable of small hail cannot be discounted.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Storm chances return Friday and linger through early Saturday with
another cold front. Although the threat of severe weather appears
low, heavy rain may reaggravate flooding issues, particularly along
and north of the I-20 corridor.
A slight chance of storms will return on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Bain
Flash Flood, Tarrant
- When
- January 16, 6:00 AM CST to 9:00 AM CST
- Where
- Tarrant County, 3.04 mi ESE of Mara to 3.16 mi ESE of Mara
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.685, -97.281
Fire and Rescue reported a high water rescue near the intersection of Wichita Street and Mansfield Highway in the city of Fort Worth, TX.
Flash Flood, Tarrant
- When
- January 16, 6:00 AM CST to 9:00 AM CST
- Where
- Tarrant County, 1.53 mi SE of Ft Worth to 1.6 mi SE of Ft Worth
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.734, -97.332
Fire and rescue reported a high water rescue near the intersection of Hemphill and West Rosedale Streets in the city of Fort Worth, TX.
Flash Flood, Tarrant
- When
- January 16, 6:00 AM CST to 9:00 AM CST
- Where
- Tarrant County, 2.21 mi ESE of Poltechniec to 2.37 mi ESE of Poltechniec
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.739, -97.234
Fire and Rescue reported a high water rescue near the 5600 Block of East Lancaster Blvd in the city of Fort Worth, TX.
Flash Flood, Tarrant
- When
- January 16, 6:30 AM CST to 9:30 AM CST
- Where
- Tarrant County, 2.39 mi W of Handley to 2.36 mi ESE of Poltechniec
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.732, -97.221
Fire and rescue reported a high water rescue near the interchange of East Rosedale Street and East Loop 820 in the city of Fort Worth, TX.
Flash Flood, Tarrant
- When
- January 16, 7:00 AM CST to 10:00 AM CST
- Where
- Tarrant County, 1.16 mi W of Handley to 0.82 mi W of Handley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.730, -97.200
Fire and Rescue reported a high water rescue near the 7400 block of Lancaster Avenue in the city of Fort Worth, TX.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in California, January 16 to 17, 20201 death · 2 injured · 101 kt wind · 31 events
- Winter Weather in Texas, January 16 to 17, 20201 death · 1 injured · 1 event
- Winter Storm and Winter Weather in Vermont, January 16, 2020$115,000 · 16 events
- Strong Wind in New York, January 16, 2020$170,000 · 5 events
- High Wind in New York, January 16, 2020$120,000 · 56 kt wind · 4 events
- Debris Flow and Flooding in California, January 16, 20200.25 in hail · 54 events
- Winter Storm and Heavy Snow in California, January 16 to 17, 2020$52,000 · 76 kt wind · 16 events
- Strong Wind and Cold in New York, January 16 to 17, 2020$20,000 · 22 events
- Winter Storm and Winter Weather in California, January 16 to 17, 202027 events
- Heavy Rain and Strong Wind in American Samoa, January 16 to 18, 2020$25,000 · 2 events
- Heavy Snow and High Wind in New Mexico, January 16 to 17, 202058 kt wind · 19 events
- Winter Storm and Winter Weather in Kansas, January 16 to 17, 202016 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873238, 873240, 873241, 873242, 873243.